Pennsylvania, 2018

Flash Flooding in Pennsylvania, August 3, 2018

August 3, 2018 · NWS BGM · 5 events in 3 counties and zones

Deep tropical-like air surging into Pennsylvania interacted with areas of weak low pressure which caused several rounds of heavy rain producing thunderstorms throughout the day. These storms moved across the same locations in the northeastern part of the State.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Deep tropical-like air surging into Pennsylvania interacted with areas of weak low pressure which caused several rounds of heavy rain producing thunderstorms throughout the day. These storms moved across the same locations in the northeastern part of the State.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 3, 5:28 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 3, 5:28 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
628 AM EDT Fri Aug 3 2018

.SYNOPSIS...
A trough of low pressure will move through the region today and
tonight with more showers and storms around. High pressure will
then build into the region for the remainder of the weekend
resulting in drier weather. Another cold front will move toward
the region by the middle of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

Expectations continue to be for a few rounds of showers and
storms in this period. A band and a few rumbles of thunder will
continue to move northward into the Southern Tier of NY and
northeast PA through the mid and late morning hours. Local
rainfall amounts A fairly sharp cutoff is occurring further
northwest where we have the pops considerably less this morning.

Daytime heating will contribute to a redevelopment of showers
and storms in the afternoon and early evening hours along a
steady moisture plume continuing to move through the region. PW
values near 2 inches indicate heavy rain will continue to be
the main threat and a flash flood watch continues for northeast
PA, the southern Tier and northeastward toward the Catskills.
Localized amounts of 2-3 inches are possible with many locations
closer to an inch or two. Areas from the Finger Lakes east to
Syracuse may wind up dry for most of the day being further away
from the moisture plume and see much less in the way of rain.

In terms of any strong to severe storms late this afternoon and
evening. Confidence is rather high for redevelopment from the
Southern Tier and points east. CAPE continues to look rather
limited with perhaps the Poconos seeing values from 500-1000
J/KG. However, it is a rather impressive setup from a dynamical
and shear aspect with a modest 30-40 kt LLJ in the afternoon and
localized increases in helicity from 100-200 m/s-1 ahead of this
second round along with 0-6KM shear values from 30-40 knots.
However, similar to what was outlooked yesterday lapse rates are
fairly poor which would limit the potential for more of a
widespread gusty or damaging wind event. With the localized
helicity max moving through an isolated tornado can not be ruled
out as well.

A mesoscale low pressure system that is well modeled by the
hires guidance and now has support from the operational models
will track across east PA/NJ and into the Catskills or southern
New England late Friday night and Saturday. This will likely
result in a third round of showers and storms overnight into
mid-morning Saturday. This may be when the shear is actually
highest with another window for enhanced helicity and an
isolated tornado potential. The 3 KM NAM just ahead of the
mesolow gets helicity at 0-1KM up to a whopping 350-400 m/s-1.
However, operational models are much more conservative and some
models are even east enough to keep this out of our region.
Either way, heavy rain from the showers and storms will
continue to be the main highlight leading to some localized
flooding issues.

Highs will get into the 80's Saturday after rain today keeps
them down in the 70's. Low temperatures will be muggy in the
60's.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Weather conditions Saturday night through Sunday night are expected
to be very quiet relative to the active pattern we saw last week.
This brief reprieve will be caused by a narrow ne-sw oriented surface
ridge setting up under a low amplitude upper level ridge building
across the ern Great Lakes and Northeast US...along with a much drier
air mass. This change in pattern will also usher in warmer air with
temperatures Sunday and Monday expected to reach into the mid to
upper 80s. Monday may be a few degrees warmer than Sunday, but with
dewpoints in the mid 60s both days, heat indices will climb into the
lower 90s.

The upper level ridge shifts to the east Sunday night, but still
likely influences the region enough to keep weather quiet into
Monday morning. A lead short wave ahead of the next broad trough
across the nrn plains/upper midwest will likely increase cloud cover
later in the day Monday, and possibly trigger a few showers and
isolated thunderstorms...mainly over wrn NY into the Finger
Lakes

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Precipitation coverage and intensity should ramp down Monday night
with the loss of daytime heating, but the parent upper trough back
to the west will be moving through the Great Lakes during this time,
and eventually across the Northeast Tuesday and Wednesday. This
period will be quite active with showers and thunderstorms likely. A
cold front will be associated with this trough, and a sufficient
amount of warm humid air will accumulate ahead of the front...which
will lead to ML CAPE values around 500-1000 J/kg, and combine with
enough deep layer moisture and shear to produce strong or possibly
severe storms into the middle of the week.

The pattern dries out Wednesday night into Thursday with high
pressure building back in behind the departing system, along with a
much drier air mass. Temperatures should remain steady through the
rest of the week as well, with highs in the upper 70s and 80s...and
overnight lows in the lower to mid 60s. Humidity will also drop back
down a bit...with dew points in the mid to upper 60s Tue and Wed,
then into the lower 60s going into the latter half of the week.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Pre dawn hours: VFR conditons will continue through most of the
overnight. Some showers will move northward into KAVP, KITH,
KELM and KBGM from 08-12Z this morning which could lead to MVFR
restrictions for a time. Winds will be rather light.

This morning: Any showers should depart all terminals by around
12z. Mainly VFR. Light southeast winds. Ceilings still mainly
VFR but some back and forth with MVFR levels possible.

This afternoon: Another round of showers and possible
thunderstorms from roughly 16-21Z with lower confidence on the
timing compared to this morning. Highest chance for thunder is
at KAVP and is the only terminal to feature that in the TAF at
this time. Light southerly or southeasterly winds. Ceilings and
visibilities will likely lower to MVFR with showers and then
stay at that level after the rain passes through.

Tonight: Timing of any showers and thunderstorms decreases this
evening with the highest chances closer to 00z and any thunder
threat decreasing fairly quickly. However, MVFR ceilings are
likely to continue through the evening with some indications of
IFR ceilings possible.

Outlook...

Late Friday night through Saturday morning...Likely
restrictions in occasional showers/isolated thunder.

Saturday afternoon through Monday... Mainly VFR, but fog
possible early Sunday and Monday mornings.

Tuesday...Restrictions possible in scattered showers and
storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Saturday morning for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch through Saturday morning for NYZ024-045-046-
     055>057-062.

&&

SYNOPSIS...MWG
NEAR TERM...MWG
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...MWG
Hazardous weather outlook, Aug 3, 3:05 AM EST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
405 AM EDT Fri Aug 3 2018

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-040815-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
405 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered strong thunderstorms this afternoon and night may contain
gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-015>018-022-023-025-036-037-044-040815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
405 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms are expected through
tonight. Locally heavy rainfall and isolated flooding of smaller
streams, creeks and poor drainage areas will be possible. Areas that
have already had heavy rainfall in the past week will be more
vulnerable. A few of the storms may produce gusty winds as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Binghamton radar (KBGM), 40 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Susquehanna

When
August 3, 7:00 AM EST to 8:15 AM EST
Where
Susquehanna County, 1.08 mi ENE of Heart Lake to 1.45 mi WNW of Lakeside
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.878, -75.762

Officials reported road washouts and rock debris over several roads in New Milford.

Flash Flood, Bradford

When
August 3, 7:50 AM EST to 8:15 AM EST
Where
Bradford County, 1.64 mi WNW of New Albany to 1.64 mi E of New Albany
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
41.605, -76.461

Several roads were flooded and closed around New Albany township, including portions of U.S. Route 220.

Flash Flood, Bradford

When
August 3, 7:55 AM EST to 8:15 AM EST
Where
Bradford County, 0.88 mi NW of New Albany to 1.16 mi WSW of New Albany
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
41.608, -76.444

Severe flooding was reported in the New Albany Public Library. Approximately 1.5 feet of water was flowing through the structure.

Flash Flood, Bradford

When
August 3, 11:15 AM EST to 3:00 PM EST
Where
Bradford County, 1.3 mi W of New Albany to 1.38 mi W of Evergreen
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.603, -76.455

Two bridges were damaged and closed by raging flood waters and debris striking the bridge decks.

Flash Flood, Wyoming

When
August 3, 2:30 PM EST to 5:15 PM EST
Where
Wyoming County, 1.47 mi WSW of Laceyville to 1.77 mi N of Laceyville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.641, -76.195

Serious flooding of low lying areas was occurring between Wyalusing-New Albany Road and the Susquehanna River. Flooding caused by overflow of an unnamed stream, and the Sugar Run creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782226, 782228, 782229, 782231, 782234.